Discussions that mention pravachol

Thyroid Disorders board


Meep, You hit on quite a few things. I had been on pravachol about 5 yrs ago because of a chol # of 360 and wound up in the ER after 5 days with blood in stool and horrible leg cramps. I kept telling the ER Doc that I thought it was the Pravachol which he kept dismissing as impossible (GRRRR) He kept insisting I had a bleeding ulcer and performed tests on me that were horrendously painful. If I had a gun I'd have shot him ! anyway I stopped the Pravachol and all the symptoms stopped 2 days later. I now have elevated liver panels which I blame on the chol drug. I don't ever drink nor do I take tylenol or any other aspirin free drugs. I do watch the carbs because of my weight, but that is a recent dietary change and this all happened way before low carbing. My chol has come down to about 260 since low carbing and my tri. are in a good range with high HDL (92) LDL is high but ratio is good. When my chol was 360 I was on a low fat "lifestyle". I have to really watch my weight but it may have something to do with my low ft3 ?????
When I first started the Armour I felt GREAT and then a week later became even more constipated and bloated than usual plus weight gain freezing, sluggish(all of those were bad enough before) adding the Synthroid helped a little but hairloss became worse.
Today I start the 2grs. of thyrolar and I have to call the Endo in two weeks. I may call sooner to discuss your opinions....which seem extremely valid!
Also, is there a test for selenium defiency ? You've all been so helpful, I wish I had found this board 30 yrs ago. When I think of all the uninformed Drs. I've been through before I found this one I could scream. He has discussed wanting me to have a gallbladder ultrasound and looking at my liver. We may do it sooner than I had planned. Problem is I'll be 3000 miles away from him for the next 2 months and thought I could wait till I came back. I may need to rethink getting this done while I'm away if I can. Thanks again.
june
Quote from juner50:
Meep, You hit on quite a few things. I had been on pravachol about 5 yrs ago because of a chol # of 360 and wound up in the ER after 5 days with blood in stool and horrible leg cramps. I kept telling the ER Doc that I thought it was the Pravachol which he kept dismissing as impossible (GRRRR) He kept insisting I had a bleeding ulcer and performed tests on me that were horrendously painful. If I had a gun I'd have shot him ! anyway I stopped the Pravachol and all the symptoms stopped 2 days later. I now have elevated liver panels which I blame on the chol drug.


Your experience with Pravachol doesn't surprise me, and may be the root of the T3 problem. There are Class Action lawsuits all over the place on those types of drugs, and from your experience, you can see why. IT might be interesting to get on board with one of those and see if it helps cover your medical expenses...

[quote]I don't ever drink nor do I take tylenol or any other aspirin free drugs. I do watch the carbs because of my weight, but that is a recent dietary change and this all happened way before low carbing. My chol has come down to about 260 since low carbing and my tri. are in a good range with high HDL (92) LDL is high but ratio is good. When my chol was 360 I was on a low fat "lifestyle". I have to really watch my weight but it may have something to do with my low ft3 ????? When I first started the Armour I felt GREAT and then a week later became even more constipated and bloated than usual plus weight gain freezing, sluggish(all of those were bad enough before) adding the Synthroid helped a little but hairloss became worse.

It very likely has to do with your T3 being low. T3 is vital for many body processes, including protein synthesis. Protein Synthesis means muscle tissue growth and maintenance, hair growth and health, skin growth and health, nerve tissue maintenance... You probably also have problems with depression, if I had to venture a guess--also T3 related, since T3 seems to affect neurotransmitter levels.

When you started the Armour, you felt better due to the extra T3, but then your body grew used to it, started using it, and then needed more. Upping the dose to 3 grains instead of adding Synthroid, would have been a good step toward providing your body what it is apparently crying out for.

[quote]Today I start the 2grs. of thyrolar and I have to call the Endo in two weeks. I may call sooner to discuss your opinions....which seem extremely valid!

Since the thyrolar will effectively raise your T3 above what it was on the Armour, it may very well help some. I hope so.:)

[quote]Also, is there a test for selenium defiency ?
I am sure there is, but it is a comon deficiency, and, in your case, it is worth trying a trial of a few months to see if it helps. Selenium is helpful in the prevention of liver cancer, and may be advisable, even if you didn't have documented liver problems.

As long as you don't exceed 200mcg a day, there should be little chance of toxicity. Toxicity is usually only seen when you go aver 800 mcg a day. Droppig back to 100mcg after a month will further ensure that it won't be harmful.